New Mexico, 2014Heavy Snow and Lightning Strike in New Mexico, April 5 to 6, 2014
April 5 to 6, 2014 · NWS ABQ · 3 events in 3 counties and zones
An active spring weather scenario unfolded across northern and central New Mexico on the 5th and 6th as gusty winds, mountain snow, and valley showers and thunderstorms impacted the region. Unstable northwest flow and sufficient moisture over the region produced persistent snow showers over the northern high terrain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active spring weather scenario unfolded across northern and central New Mexico on the 5th and 6th as gusty winds, mountain snow, and valley showers and thunderstorms impacted the region. Unstable northwest flow and sufficient moisture over the region produced persistent snow showers over the northern high terrain. Seven to 9 inches of fresh snow was reported around Amalia, Red River and Taos Ski Valley. A man photographing a dust devil near Moriarty was grazed by a lightning strike from a dry thunderstorm. No reports of high winds were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 5, 2:06 PM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 5, 2:06 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT SAT APR 5 2014
.SYNOPSIS...
BATCHES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PORTIONS
OF NORTHERN AND CENTRAL NEW MEXICO THIS EVENING WITH PRECIPITATION
TURNING MORE SHOWERY AND FOCUSING IN THE NORTHEASTERN PART OF THE
STATE AFTER MIDNIGHT. BREEZY CONDITIONS WILL PERSIST INTO THE
EARLY EVENING...AND ANY SHOWERS OR STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY GUSTY WINDS. WITH ONE DISTURBANCE ALOFT MOVING
EAST OF NEW MEXICO LATE SUNDAY...ANOTHER ONE WILL APPROACH THE
EASTERN PART OF THE STATE WHILE A SURFACE COLD FRONT SPILLS INTO
THE EASTERN HALF OF THE STATE. THIS WILL KEEP A CHANCE FOR SHOWERS
OVER EASTERN NEW MEXICO ALONG WITH BELOW NORMAL TEMPERATURES
THROUGH SUNDAY AND MONDAY. A WARMER DRIER PATTERN WILL THEN
PREVAIL THROUGH THE MIDDLE OF NEXT WEEK.
&&
.DISCUSSION...
UPPER LEVEL TROUGH IS CURRENTLY WORKING INTO WESTERN NM...WITH ONE
VORTICITY LOBE NEAR THE FOUR CORNERS REGION AND ANOTHER TRAILING
ONE BACK IN SOUTHERN NV AND CA. STEEP LAPSE RATES HAVE BEEN
OBSERVED THIS AFTERNOON...HELPING SOME SHOWERS AND THUNDERSTORMS
TAKE SHAPE UNDER THE DYNAMICS ALOFT. A COUPLE OF PROLIFIC DUST
DEVILS HAVE BEEN OBSERVED WITHIN THE ABQ METRO AREA...A TESTAMENT
TO THE STRONG DIFFERENTIAL SURFACE HEATING AND BOUNDARY LAYER TO
MID LAYER INSTABILITY...AND SURFACE BREEZES HAVE BEEN GUSTY AND
ERRATIC...ESPECIALLY IN THE VICINITY OF PASSING SHOWERS/STORMS.
PRECIPITATION WILL TAPER OFF FROM WEST TO EAST AS BEST DYNAMICS
SHIFT AND DIURNAL HEATING IS LOST. SOME MINIMAL SNOW ACCUMULATIONS
WILL BE POSSIBLE IN THE NORTHERN PEAKS OVERNIGHT AND INTO SUNDAY.
PRECIPITATION WILL GENERALLY STAY EAST OF THE RIO GRANDE VALLEY ON
SUNDAY...ASIDE FROM SOME ACTIVITY OVER THE JEMEZ/SAN JUAN/TUSAS
PEAKS. FORCING ALOFT WILL COME FROM ADDITIONAL NORTHERN STREAM
PVA. SOME THUNDER WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AS
FORECAST MODELS INDICATE NEGATIVE LIFTED INDICES. THE BACK DOOR
FRONT WILL ALSO SPILL INTO THE PLAINS WITH SOME ENHANCEMENT TO
GUSTS NEAR AND IMMEDIATELY BEHIND THE BOUNDARY. ELSEWHERE...MOST
OF THE CENTRAL TO WESTERN ZONES WILL ALSO SEE BREEZY TO WINDY
CONDITIONS IN THE BRISK NORTHWEST FLOW IN THE WAKE OF TODAY'S
TROUGH. A FEW LOCATIONS FROM CLINES CORNERS TO ABQ TO FARMINGTON
MAY FLIRT WITH WIND ADVISORY CRITERIA...BUT AT THIS POINT IT
APPEARS TO BE TOO MARGINAL OF AN EVENT TO HOIST ANY HIGHLIGHT.
FLOW ALOFT WILL STAY DEFINED BY A STOUT MERIDIONAL COMPONENT INTO
MONDAY WITH ADDITIONAL PERTURBATIONS SLIDING INTO EASTERN NM...AND
A SECOND REINFORCEMENT OF THE BACK DOOR FRONT WILL ALSO SPILL INTO
THE EASTERN PART OF THE STATE. BREEZY TO WINDY CONDITIONS ARE
EXPECTED IN THE FAR EAST WITH GENERALLY JUST BREEZY CONDITIONS
ELSEWHERE. TEMPERATURES WILL ONCE AGAIN BE UNABLE TO RISE TO AVERAGE.
THE PATTERN SHIFTS TO A DRY AND WARMER ONE TUESDAY AND WEDNESDAY
AS A RIDGE ALOFT SWELLS OVER NM AND THEN FLATTENS. TEMPERATURES
WILL MEET SEASONAL AVERAGES TUESDAY AND EXCEED THEM BY SEVERAL
DEGREES WEDNESDAY. STRONGER BREEZES APPEAR LIKELY BY THURSDAY AS
THE FLOW ALOFT TURNS FULLY ZONAL WITH A BIT OF A TIGHTENED
GRADIENT ALOFT. THERE IS ANOTHER CLOSED LOW UPSTREAM...BUT
FORECAST MODELS HAVE LARGE DISCREPANCIES ON TIMING AND THUS THE
FRIDAY AND BEYOND PERIOD HAVE MUCH UNCERTAINTY.
52
&&
.FIRE WEATHER...
A BRIEF MOISTENING PERIOD WITH BELOW NORMAL HIGH TEMPERATURES TO
PERSIST INTO MONDAY BEFORE A SUBSTANTIAL DRYING/WARMING STRETCH
NEXT WEEK WITH THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS
WEDNESDAY THROUGH FRIDAY.
DESPITE MOISTURE ADVECTION AHEAD OF AN UPPER LEVEL TROUGH PUSHING
EAST INTO NEW MEXICO...RELATIVE HUMIDITIES ARE DIPPING INTO THE 20S
ACROSS MUCH OF THE AREA...EVEN EXCEEDING CRITICAL THRESHOLDS IN THE
MIDDLE RIO GRANDE VALLEY. TOP-DOWN MOISTENING OF THE ATMOSPHERE WITH
CONVECTION INCREASING IN COVERAGE THIS AFTERNOON WILL RESULT IN SOME
WETTING PRECIPITATION...THOUGH WILL BE FEW AND FAR BETWEEN AND
LIKELY CONFINED TO THE HIGHEST ELEVATIONS. SEVERAL LIGHTNING STRIKES
HAVE BEEN NOTED EARLY THIS AFTERNOON BETWEEN TAOS AND CLINES
CORNERS. CHANCES FOR WETTING PRECIPITATION WILL INCREASE OVERNIGHT
AS THE FOCUS SHIFTS TO THE NORTHEAST QUARTER WITH THE UPPER TROUGH
PUSHING ACROSS NEW MEXICO. MORE SPECIFICALLY...THE SANGRE DE
CRISTOS...RATON RIDGE AND JOHNSON MESA LOOK TO BENEFIT FROM WETTING
PRECIPITATION. GOING INTO SUNDAY...SOME DRYING FORECAST FROM THE RIO
GRANDE VALLEY WEST...BUT MOISTENING/COOING CONTINUES EAST WITH THE
BACKDOOR PORTION OF THE COLD FRONT AND CHANCES FOR WETTING
PRECIPITATION...AGAIN FAVORING THE NORTHEAST QUARTER. A COUPLE HOURS
OF CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST FROM THE MIDDLE RIO
GRANDE VALLEY WEST INCLUDING FWZ101 SUNDAY AFTERNOON...BUT HIGHS ARE
FORECAST TO REMAIN BELOW NORMAL AND HAINES VALUES WILL GENERALLY BE
3-4 OVER THOSE AREAS.
THE WARMING/DRYING TREND TO BEGIN MONDAY...BUT TEMPERATURES WON'T
REACH BACK ABOVE NORMAL UNTIL TUESDAY WHEN A MID LEVEL DRY INTRUSION
ASSOCIATED WITH A LONGWAVE RIDGE OF HIGH PRESSURE SHIFTS EAST INTO
NEW MEXICO. SIGNIFICANT WARMING/DRYING FORECAST NEXT WEEK AS
TEMPERATURES TREND TO WELL ABOVE NORMAL BY WED/THU AND THE
ATMOSPHERE BECOMES RATHER UNSTABLE WITH THE RIDGE BREAKING DOWN AND
GIVING WAY TO MODERATE WESTERLIES. HAINES VALUES OF 5-6 ARE FORECAST
BOTH WEDNEDSAY AND THURSDAY WITH MANY HOURS OF SINGLE DIGIT RELATIVE
HUMIDITIES...BUT WINDS MAY HAVE A HARD TIME REACHING CRITICAL
THRESHOLDS. OUR WIND SPEED FORECAST...ALTHOUGH GENERALLY AT OR ABOVE
THE LATEST MOS GUIDANCE...MAY BE UNDERDONE GIVEN THE DEEP LAYER
MIXING EXPECTED WED/THU. JUST +2 TO +4 MPH MORE OF WIND WILL LEAD TO
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS BOTH DAYS.
FORECAST CONFIDENCE DECREASES RATHER SIGNIFICANTLY TOWARD THE END OF
NEXT WEEK AND INTO NEXT WEEKEND WITH THE LATEST ECMWF AND GFS
SOLUTIONS NOW VERY DIFFERENT WITH THE TIMING/EVOLUTION OF THE UPPER
LOW ON APPROACH. CRITICAL FIRE WEATHER CONDITIONS MAY POP-UP FRIDAY
WITH THE POTENTIAL TO EXTEND INTO THE WEEKEND. OF NOTE...NEITHER
MODEL ESTABLISHES MUCH OF A MOISTURE TAP IN ADVANCE OF THE UPPER
LOW...SO THE ODDS OF THE SYSTEM BEING A WETTING-ONE LOOK LOW FOR
NOW.
11
&&
.AVIATION...
18Z TAF CYCLE
VFR TERMINALS FORECAST TO PERSIST THROUGH THE NEXT 24HRS...
ALTHOUGH SHORT-LIVED MVFR CONDITIONS ARE POSSIBLE WITH SHOWERS
LATER TODAY AND OVERNIGHT. TERMINALS MOST LIKELY TO BE IMPACTED
ARE KSAF...KLVS AND KTCC. A FEW LIGHTNING STRIKES ARE LIKELY...BUT
PROBABILITIES TOO LOW TO INCLUDE IN TAFS. SCATTERED SHOWERS...AND
PERHAPS AN ISOLATED THUNDERSTORM LIKELY NEAR KLVS BY MID DAY
SUNDAY. LOW LEVEL FLOW WILL SHIFT FROM SW TO WNW BEHIND A COLD
FRONT TODAY...THEN INCREASE OUT OF THE NW SUNDAY.
11
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 33 59 33 63 / 20 5 0 0
DULCE........................... 24 51 24 59 / 50 20 10 0
CUBA............................ 27 54 26 58 / 30 20 10 0
GALLUP.......................... 31 57 28 61 / 10 5 0 0
EL MORRO........................ 23 54 24 57 / 30 5 0 0
GRANTS.......................... 28 57 27 60 / 20 5 0 0
QUEMADO......................... 28 54 28 60 / 20 5 0 0
GLENWOOD........................ 29 67 30 71 / 5 5 0 0
CHAMA........................... 20 45 17 49 / 50 30 20 5
LOS ALAMOS...................... 31 52 31 54 / 30 10 10 0
PECOS........................... 29 55 29 58 / 30 30 30 10
CERRO/QUESTA.................... 22 50 21 53 / 50 30 20 10
RED RIVER....................... 18 38 18 41 / 60 50 30 20
ANGEL FIRE...................... 17 44 19 47 / 60 60 50 20
TAOS............................ 24 50 24 54 / 40 20 10 5
MORA............................ 27 48 27 53 / 50 60 40 10
ESPANOLA........................ 30 59 30 63 / 30 10 5 0
SANTA FE........................ 30 54 30 57 / 20 10 10 0
SANTA FE AIRPORT................ 30 57 31 60 / 10 10 10 0
ALBUQUERQUE FOOTHILLS........... 36 60 36 64 / 10 5 5 0
ALBUQUERQUE HEIGHTS............. 39 62 38 65 / 10 5 5 0
ALBUQUERQUE VALLEY.............. 33 64 33 67 / 10 5 5 0
ALBUQUERQUE WEST MESA........... 35 64 34 67 / 10 5 5 0
LOS LUNAS....................... 34 66 32 69 / 10 5 5 0
RIO RANCHO...................... 37 63 37 66 / 10 5 5 0
SOCORRO......................... 39 66 40 70 / 5 5 0 0
SANDIA PARK/CEDAR CREST......... 30 56 28 58 / 20 20 10 0
TIJERAS......................... 34 59 34 61 / 20 10 5 0
MORIARTY/ESTANCIA............... 28 57 27 60 / 20 10 10 5
CLINES CORNERS.................. 30 53 28 57 / 30 20 20 5
GRAN QUIVIRA.................... 34 58 33 61 / 10 5 5 5
CARRIZOZO....................... 35 62 34 65 / 5 5 5 5
RUIDOSO......................... 31 56 31 59 / 10 5 5 5
CAPULIN......................... 29 48 29 55 / 70 50 40 20
RATON........................... 31 53 31 57 / 60 50 40 20
SPRINGER........................ 32 55 30 59 / 50 50 30 10
LAS VEGAS....................... 30 53 29 58 / 30 40 40 10
CLAYTON......................... 36 56 34 58 / 60 30 30 10
ROY............................. 34 55 35 58 / 40 40 30 10
CONCHAS......................... 39 61 39 65 / 40 30 30 10
SANTA ROSA...................... 37 60 37 65 / 20 20 20 10
TUCUMCARI....................... 38 62 41 66 / 40 30 30 10
CLOVIS.......................... 37 58 38 63 / 30 20 20 10
PORTALES........................ 40 61 41 65 / 30 20 20 10
FORT SUMNER..................... 40 62 41 65 / 20 20 20 10
ROSWELL......................... 42 69 41 71 / 10 5 10 5
PICACHO......................... 41 64 38 67 / 5 5 5 5
ELK............................. 36 60 35 63 / 5 5 5 5
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
52
Hazardous weather outlook, Apr 5, 4:17 AM MST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 AM MDT SAT APR 5 2014
NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
517 AM MDT SAT APR 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A SLOW MOVING STORM WILL BRING OCCASIONAL SNOW TO THE NORTHERN
MOUNTAINS THROUGH TONIGHT. A FEW INCHES ACCUMULATION IS POSSIBLE
ABOVE 8000 FEET. ISOLATED THUNDERSTORMS COULD OCCUR JUST ABOUT
ANYWHERE THIS AFTERNOON AND EARLY EVENING. ANY STORMS FROM THE
RIO GRANDE VALLEY TO THE ARIZONA BORDER WILL PRODUCE LITTLE OR
NO RAIN BUT STRONG WIND GUSTS TO 50 MPH WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A LITTLE MORE SNOW WILL FALL OVER THE NORTHERN MOUNTAINS AS WELL
AS THE NORTHEAST SUNDAY INTO MONDAY WITH LIGHT ACCUMULATIONS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.
40
Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- April 5, 4:00 PM MST to April 6, 5:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- SNOTEL
Numerous observations including ski sites and SNOTELs reported between 7 and 9 inches of snow, including Red River and Taos Ski Valley. Difficult driving conditions were also reported across a large area of the northern higher terrain.
Lightning, Torrance
- When
- April 5, 4:00 PM MST to 4:01 PM MST
- Where
- Torrance County, Moriarty
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.000, -106.050
A man was grazed by a lightning strike 10 feet away while photographing a dust devil near Moriarty. The man survived the shock however no details on the extent of his injuries was reported.
Heavy Snow, West Slopes of the Sangre de Cristo Mountains
- When
- April 5, 4:00 PM MST to April 6, 5:00 AM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- CoCoRaHS
CoCoRaHS observer in Amalia reported 9 inches of snow. Difficult driving conditions were also reported across a large area of the northern higher terrain.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Florida, April 5 to 7, 2014$3,000 · EF0 · 6 events
- High Wind in Montana, April 5 to 9, 201458 kt wind · 4 events
- Dense Fog in Virginia, April 5, 20142 events
- Hail in Florida, April 5, 20141 in hail · 2 events
- Hail in Louisiana, April 5, 20140.75 in hail · 2 events
- Flood in New Hampshire, April 5 to 6, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500299, 500300, 500302.